What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 9:49 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 9:49 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1049 AM EDT Sat Jul 2 2022
.SYNOPSIS...
Upper troughing across the Great Lakes will help to push a weak
cold front southward into the Mid-Atlantic region today and
then to just south of the Virginia/North Carolina border by
Monday. Scattered to numerous showers and thunderstorms are
expected to accompany the front today and Sunday. Otherwise,
warm and humid conditions will continue through the weekend and
into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Saturday...
Trimmed probability of precipitation until after noon...
HRRR and FV3 both showing development of thunderstorms
between 16-17Z along and west of the Blue Ridge. Storm motion
today is expected to be east around 10 mph.
A weak cold front will drift southward into the region today
with weak albeit somewhat increased upper air support thanks to
a deepening trough across the Great Lakes. This will force the
strong upper ridge across the Midwest to retrograde a bit
further to the southwest. With afternoon heating and dewpoints
in the 60s to lower 70s, sufficient thermodynamics will combine
with the increased lift and dynamics associated with the front
to result in scattered to numerous showers and thunderstorms by
early afternoon.
SPC continues a marginal risk for severe thunderstorms with
damaging downburst winds being the main concern, similar to what
was observed Friday afternoon with isolated thunderstorms. A
few could produce marginally severe hail as well. In addition,
locally heavy rainfall can also be expected with PWATS well in
excess of 1 inch. Thus, WPC has continued to outlook the region
for a marginal risk of excessive rainfall as well. It is
important to note that flooding issues will be isolated.
Convection will likely begin by late morning, say 16Z/17Z
forming first on outflow boundaries from overnight convection to
our north. There is a small potential for more organized
convection this evening along/near the front, but an MCS with
this particular event appears unlikely. The activity should be
more spotty in nature. None of the HIRES CAM models are
particularly excited about any significant organization or
widespread coverage of convection today/tonight.
Temperatures today should generally be on par with what was
observed Friday. However, increased cloud cover and greater
coverage of precipitation should hold temperatures down a few
degrees across the north and western areas, not so much across
the southeast. It will also remain very humid with dewpoints
hovering near 70 across much of the CWA through tonight. Maximum
temperatures today will range from the 80s in the west to the
lower 90s Piedmont. Lows tonight will remain on the muggy side,
mainly in the 60s with a few readings near 70 in urban areas
such as Roanoke and a few other locations in the Piedmont of
VA/NC.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction,
- High Confidence in Wind Speed,
- High Confidence in Thunderstorm Potential.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Saturday...
Storm chances continue Sunday as a cold front slowly sinks south.
Drier conditions Independence Day before more storms Tuesday...
A bit of good news in short term period for those worried about
weather and it's impacts on July 4th festivities. The forecast is
looking drier especially as we get into the holiday Monday as high
pressure to our north nudges into the region.
This high pressure system will push our slow moving cold front south
into northern/central North Carolina where the boundary looks to stall
and eventually wash out heading into early next week. Even with
this said, scattered shower and storm chances look to remain,
especially during the afternoon and evening hours.
Coverage will remain scattered across the area each day with a focus
on both Sunday and Tuesday as the days with high PoPs. As for
Sunday, storm coverage looks to be it's highest along and south of
the front down into North Carolina. A marginal risk for severe
weather has been reintroduced for areas along and south of a
line that extends from Abingdon, Virginia east toward Richmond,
Virginia. MLCAPE values will be on the order of 1,000-2,000 J/KG
with bulk effective shear values upwards of 40 kts yielding
loosely organized clusters capable of producing localized
damaging winds/wet microbursts. Heavy rain from slow-moving
storms may also lead to localize flooding.
Further north the threat for severe weather diminishes,
although a strong storm or two cannot be ruled out Sunday
afternoon with lingering instability and low level convergence
along the eastern slopes of Blue Ridge. Even here though,
coverage will remain isolated to scattered as the influence of
high pressure takes hold.
By Sunday night surface high pressure quickly tracks east over
Pennsylvania and off the coast of New England Monday morning.
This will allow precipitation chances to continue to decrease with
our front sinking further south toward the NC/SC line.
High pressure moves further off the New England coast Monday
allowing the winds to become easterly. A few orographical
showers/storms may develop across the mountains in the afternoon.
Since flow aloft is westerly, some of these showers/storms may drift
east of the Blue Ridge and fade during the evening. As a result,
fireworks displays appear to be a go with little hindrance around
our region Monday night.
By Tuesday, the risk for showers and storms returns as fast moving
pieces of shortwave energy track around an expansive ridge over the
southern Plains region. We'll be right on the cusps of this feature
putting us in the crosshairs for multiple waves of energy over the
coming days ahead. Storm coverage appears to be scattered and
diurnally driven during this timeframe.
With increased storm chances and extensive clouds expected
temperatures at or slightly below normal Sunday and Monday. High
temperatures look to climb back above normal Tuesday afternoon.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 355 AM EDT Saturday...
Humidity remains along with the daily threat for showers and
storms through much of next week...
A wavering front and expansive upper level ridge over the
southern/central Plains region drifting east will be the main
forecast players for the long term period. Our region will continue
to sit on the outer edges of the ridge putting us in the crosshairs
for strong fast moving disturbances that may form over the upper
Mississippi Valley and track south/east toward our area. Some of the
00z models this morning have disturbances moving through each
afternoon and evening while other have activity pushing through
every other day. If these disturbances do not move into the area,
then diurnal pulse showers and thunderstorms will pepper the area
each afternoon. For now, went with chance PoPs each afternoon with a
focus toward Tuesday and again Thursday into Friday.
Temperatures will remain at or slightly above normal through the
period. Mugginess will stick around as well with dewpoints in the
mid to upper 60s and low 70s.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 700 AM EDT Saturday...
Synopsis: High pressure aloft will weaken slight over the
Mid-Atlantic region through Monday and retrograde to the
southwest. Meanwhile, a weak west-east oriented cold front near
the PA/MD border will drift slowly south through the CWA over
the next couple of days reaching the VA/NC border by Sunday and
then just south of the VA/NC border by Monday. Scattered to
numerous mainly diurnal showers/thunderstorms are expected today
and Sunday decreasing a bit on Monday focusing more to the
south. Activity will be most numerous in the vicinity of the
frontal boundary. Otherwise, look for patchy dense late
night/early morning fog especially in any areas that receive
late day rain. Spotty showers/isolated thunderstorms are also
possible in the overnight hours tonight and again Saturday night
especially.
Ceilings...Patchy dense fog has developed in a few spots,
particularly KLWB. This should dissipate quickly by 14Z.
Otherwise, ceilings will generally be BKN-OVC at VFR levels,
thus AOB 050. Scattered to numerous thunderstorms this afternoon
will yield areas of MVFR-IFR ceilings at times. Overnight into
Sunday morning look for more widespread low clouds and fog with
fairly widespread IFR-LIFR ceilings expected in dense fog.
Visibilities...Patchy dense fog has developed in a few spots,
namely KLWB and in other locations that saw rain late Friday
and this will result in pockets of IFR-LIFR visibilities.
Otherwise, outside afternoon/evening showers/thunderstorms
visibilities will be primarily VFR. Overnight into Sunday
morning, look for widespread low clouds, fog, and drizzle with
fairly widespread IFR-LIFR visibilities in dense fog.
Winds...Generally SSE-SW through the period at speeds of 4-8kts
with calm winds at many locations during the night. Winds will
tend to become more westerly overnight into Sunday morning, but
many locations will remain calm until after daybreak Sunday
morning.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate to High Confidence in Visibilities,
- High Confidence in Wind Speed,
- Moderate Confidence in Wind Direction,
- Moderate to High Confidence in Thunderstorm Potential.
Extended Aviation Discussion...
High pressure aloft will be parked over the Midwest Southern
Plains through the period leaving the Mid-Atlantic/Central
Appalachians on the northeastern periphery of the strong
subtropical ridge. A series of disturbances will track from the
upper Midwest through the OH Valley and into the Mid-Atlantic
region through the period. These will be capable of bringing
complexes of thunderstorms or MCSs through the forecast area at
times. In addition, a very moist and warm unstable air mass will
remain firmly entrenched across the region through the entire
period. Scattered to numerous largely diurnal
showers/thunderstorms are expected through the period, although
the MCS potential leaves the door open for some activity during
the nighttime hours through the period.
Late night/early morning areas of dense fog are likely each
day, especially in locations that had rain the previous
afternoon/evening.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...AMS/RAB
SHORT TERM...ET
LONG TERM...ET
AVIATION...RABHazardous weather outlook, Jul 2, 3:57 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
457 AM EDT Sat Jul 2 2022
NCZ001>006-018>020-VAZ032-043-044-058-059-031200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Henry-Pittsylvania-Halifax-Charlotte-
457 AM EDT Sat Jul 2 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected this afternoon. A few
thunderstorms late this afternoon and evening could become strong to
severe and produce damaging wind gusts. Locally heavy rainfall is
also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered to numerous thunderstorms are expected Sunday and again
Tuesday through Friday, especially during the afternoon and evening
each day. There is a marginal risk for severe thunderstorms and
heavy rainfall Sunday. The main hazards with any severe thunderstorms
will be damaging wind gusts and possibly quarter-sized hail.
Localized flooding will also be possible where thunderstorms persist
or occur repeatedly.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible today and Sunday, mainly
during the afternoon and evening, to provide reports of strong winds,
wind damage, and/or hail. Limited spotter activation may also be
possible other days next week. Reports should be submitted via phone
by calling 1-866-215-4324, through our social media platforms, by
email at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.
VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-507-508-031200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
457 AM EDT Sat Jul 2 2022
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected this afternoon and
tonight. The main hazards with any severe thunderstorms will be
damaging wind gusts and possibly quarter-sized hail. Localized
flooding will also be possible where thunderstorms persist or occur
repeatedly.
On Tuesday...there is the potential for thunderstorms with heavy
rainfall to impact southeast West Virginia into West Central
Virginia. Multiple rounds of thunderstorms could impact this region
resulting in an increased likelihood for flooding and flash
flooding. In addition, scattered to numerous thunderstorms will also
be possible Wednesday through Friday, mainly during the afternoon and
evening each day.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
On Tuesday...there is the potential for thunderstorms with heavy
rainfall to impact southeast West Virginia into West Central
Virginia. Multiple rounds of thunderstorms could impact this region
resulting in an increased likelihood for flooding and flash
flooding. In addition, scattered to numerous thunderstorms will also
be possible Wednesday through Friday, mainly during the afternoon and
evening each day.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible today and Sunday, mainly
during the afternoon and evening, to provide reports of strong winds,
wind damage, and/or hail. Limited spotter activation may also be
possible other days next week, but especially on Tuesday. Reports
should be submitted via phone by calling 1-866-215-4324, through our
social media platforms, by email at rnk.skywarn@noaa.gov, or online
through our "submit a storm report" located at www.weather.gov/rnk.
RAB
In the hours before
Special weather statement, Jul 2, 11:30 AM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 PM EDT Sat Jul 2 2022
WVZ508-021730-
Western Greenbrier WV-
1230 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of
southwestern Greenbrier County through 130 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bingham, or near Babcock State Park, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph, pea size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Trout...
Meadow Bluff...
and Duo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3803 8044 3779 8068 3787 8080 3787 8075
3795 8081 3799 8077 3799 8079 3802 8080
3803 8082 3804 8083 3806 8080 3806 8082
3805 8084 3806 8087 3808 8089 3810 8086
3808 8071 3811 8066
TIME...MOT...LOC 1628Z 287DEG 17KT 3803 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RS